Funnel Cloud, Bath
- When
- May 10, 5:20 PM EST to 5:30 PM EST
- Where
- Bath County, Preston
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 10, 1:40 PM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION WEATHER SERVICE JACKSON KY 240 PM EDT SAT MAY 10 2003 ...FORECAST ISSUES... MAIN FORECAST PROBLEM IS SEVERE WEATHER EPISODE FOR THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. NEXT FORECAST PROBLEM IS THE CLEARING OF THE CONVECTION AND CLOUDS FOR SUNDAY/SUNDAY NIGHT. ...SHORT TERM... MID-LEVEL WAVE AND SPEED MAX SCOOTING THROUGH THE OHIO VALLEY THIS AFTERNOON IS HELPING FIRE OFF CONVECTION ACROSS OUR AREA. IN ADDITION...LOTS OF OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION AND STRONG DIFFERENTIAL HEARING HELPING INITIATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. OUTFLOW BOUNDARY JUST NORTHEAST OF JKL HELPED SPAWN SOME GOOD STORMS THAT CONTINUE TO DEVELOP AND HEAD NORTHEAST. LATEST DAY ONE OUTLOOK HAS THE NORTHERN PART OF CWA IN A HIGH RISK OF SEVERE THIS AFTERNOON THROUGH SUNDAY MORNING WITH THE REST OF THE CWA IN A MODERATE RISK. TORNADO WATCH BOX #339 IN EFFECT FOR EASTERN HALF OF CWA UNTIL 7 PM EDT. MAIN FORECAST CHALLENGE WILL BE SEVERE POTENTIAL. LOOKING AT MAINLY TWO TYPES OF EVENTS. THE FIRST WILL BE SCATTERED AFTERNOON ACTIVITY THAT FORMS FROM A COMBINATION OF DAYTIME HEATING AND RESIDUAL CONVECTIVE OUTFLOWS FROM PREVIOUS CONVECTION. SECOND AND MORE POTENT THREAT COMES IN THE FORM OF AN INTENSE SQUALL LINE THAT IS FORECAST TO SURGE THROUGH THE REGION. USING A BLEND OF THE MODELS...IT APPEARS THAT SQUALL LINE WILL BE KNOCKING ON THE DOOR OF OUR WESTERN COUNTIES BETWEEN 3 AND 5 AM. EXPECT THE LINE THROUGH MUCH OF OUR AREA BY 16Z OR SO. WITH THIS LINE EXPECT MAINLY A WIND DAMAGE EVENT...HAIL POSSIBLE AS WELL AND WITH BOW ECHO STRUCTURES...COULD ALSO SEE SOME ISOLATED TORNADOES. FOR TONIGHT AND SUNDAY...WILL GO WITH LIKELY POPS...MAINLY LATE WORDING AND MENTION HIGH WINDS/HEAVY RAIN AS THE LINE PASSES THROUGH THE AREA. WITH LINE CROSSING THROUGH THE HEART OF OUR CWA AROUND 12Z...WILL CONTINUE LIKELY WORDING ESPECIALLY THROUGH MID MORNING...SIMILAR TO PREVIOUS PACKAGE. TEMPS SOMEWHAT TRICKY...CONSIDERING HOW MUCH CLEARING WE SEE. FOR NOW...71 TO 76 LOOKS GOOD. WILL CONTINUE TO KEEP SUNDAY NIGHT DRY WITH LOWS NEAR 50. FOR MONDAY AND TUESDAY...PARTLY SUNNY SKIES EXPECTED WITH DRIER AND COOLER AIRMASS IN PLACE. MAV/FWC/MET NUMBERS LOOK GOOD WITH MID 60S ON MONDAY WITH A GRADUAL WARM UP ON TUESDAY WITH HIGHS IN THE UPPER 60S TO LOWER 70S. ...EXTENDED... MODELS IN GENERAL AGREEMENT IN THE EXTENDED PERIOD AS WE BEGIN WITH A TROF WEST/RIDGE EAST PATTERN. EXTENDED MODELS WANT TO BREAK THIS PATTERN DOWN WITH MORE OF FAST AND ACTIVE SPLIT FLOW PATTERN. WITH THE NORTHERN BRANCH BEING THE DOMINATING ONE. AS WE MOVE INTO MID WEEK CYCLOGENESIS SPINS UP ACROSS THE SOUTHERN PLAINS. MODELS HAVE SOME DISAGREEMENT WITH THE OVERALL EVOLUTION AND MOVEMENT OF THIS PLAINS SYSTEM. THE GFS PULLS THE PLAINS SYSTEM TO THE EAST BY THE WEEKEND AND THEN DEVELOPS A LARGE CUT OFF SYSTEM. YESTERDAYS GFS SOLUTION HAD SOME SUPPORT FROM THE OTHER MODELS (GEM/NOGAPS)...BUT NOT THIS TIME AROUND. PREFER ECMWF...SO DOES HPC...AND LOOK FOR A MORE PROGRESSIVE PATTERN. AS FOR OUR SENSIBLE WEATHER...TUESDAY AND WEDNESDAY LOOK TO BE PARTLY SUNNY...HOWEVER...MOISTURE WILL RETURN BY LATE WEDNESDAY. WILL CONTINUE PREVIOUS FORECAST AND MENTION A SLIGHT CHANCE OF SHOWERS ON WEDNESDAY. THURSDAY THROUGH SATURDAY LOOK UNSETTLED AS THE PLAINS SYSTEM HEADS EAST. AS FOR TEMPS...NOT MUCH CHANGE FROM PREVIOUS FORECAST PACKAGE...GENERALLY FOLLOWED GFS ENSEMBLE MEANS FOR THE EXTENDED. ...PRELIM NUMBERS (NOT OFFICIAL)... LOZ 66/75 49/66 7711 JKL 65/75 49/64 7711 .JKL...TORNADO WATCH UNTIL 7 PM EDT AREAS EAST OF A BATH COUNTY TO KNOX COUNTY LINE. JARVIS ===================================================================== 315 AM EDT SAT MAY 10 2003 LATEST SFC ANALYSIS HAD HIGH PRESSURE OFF THE FLORIDA ATLANTIC COAST WITH AN OCCLUDED LOW OVER THE FAR WESTERN PORTION OF LAKE SUPERIOR AND A TRIPLE POINT LOW JUST EAST OF CHICAGO. A WARM FRONT EXTENDED EAST-SOUTHEAST FROM THE LOW INTO NORTHERN WV AND THEN BECAME STATIONARY OVER EASTERN VA AND OFF THE SE COAST. A STATIONARY FRONT EXTENDED SOUTHWEST OF THE TRIPLE POINT LOW...WITH AN AREA OF LOW PRESSURE OVER THE OK PANHANDLE. CURRENTLY WATCHING CONVECTION OVER SOUTHERN IN AND OH AND NOW EXTREME NORTHERN KY THAT HAS FIRED IN RESPONSE TO SW/V MOVING JUST NORTH OF THE OH RIVER AROUND UPPER RIDGE OVER THE SOUTHEASTERN US. THE CONVECTION SEEMS TO BE TRACKING JUST NORTH OF EAST TO THE NORTH OF THE INTERSTATE 64 CORRIDOR. AS IT MOVES EAST IT MAY CLIP THE NORTHERN ZONES...WITH THE BEST CHANCE OVER THE FAR NORTH (FLEMING COUNTY). WITH MORE CLOUD COVER OVER THIS AREA AS WELL HAVE HELD BACK HIGHS FROM PREVIOUS FORECAST TO THE LOWER 80S VS. MID 80S. MODEL 500 MB HEIGHTS INDICATE THIS SW/V MOVING ACROSS THE REGION THIS AM WITH RIDING THIS AFTERNOON. SO GENERALLY HAVE BEST POPS IN THE MORNING...WITH CHANCE LINGERING INTO THE AFTERNOON. SOME STORMS COULD FIRE THIS AFTERNOON WITH DIFFERENTIAL HEATING AND ALONG RESIDUAL OUTFLOWS FROM FRI EVENING CONVECTION. 21Z META FORECAST SOUNDINGS HAVE DECENT 0-6KM SHEAR ALONG WITH HIGH INSTABILITY VALUES (CAPES OF 2500 J/KG OR GREATER AND LIS OF -5 OR MORE). SO THERE IS A THREAT OF SOME GUSTY WINDS WITH STORMS LATER TODAY ALONG WITH LOCALLY HEAVY RAINS. OVER THE NEXT 24 HOURS...THE LOW WILL TRACK NORTHEAST INTO MS VALLEY. CLOSED UPPER LOW OVER UT AND ANOTHER OVER THE NORTHERN PLAINS WILL JOIN FORCES AND CARVE OUT A DECENT TROF IN THE MS VALLEY AND A STRONG CLOSED LOW OVER THE GREAT LAKES. A COLD FRONT TRAILING SOUTH FROM THIS SYSTEM WILL RACE ACROSS THE OH VALLEY LATE SAT NIGHT AND INTO SUN MORNING. A SQUALL LINE SHOULD DEVELOP ALONG THIS FRONT AND PERSIST THROUGH THE NIGHT. WITH MODEL FORECAST 8H WINDS OF 50+ KTS AND PWS ALONG THE FRONT OF >1.6... SOME STRONG WINDS AND LOCALLY HEAVY RAIN APPEAR TO BE THE MAIN THREAT ALONG WITH THE OUTSIDE CHANCE OF SOME LARGE HAIL. FLASH FLOOD GUIDANCE VALUES ARE RUNNING LOW (LESS THAN AN INCH/HOUR IN SOME AREAS) AFTER CONVECTION OVER THE PAST FEW DAYS SO SOME HYDRO PROBLEMS COULD DEVELOP TONIGHT OR ON SUN. LATER SHIFTS WILL HAVE TO MONITOR THIS SITUATION. BEHIND THIS FRONT SOME WRAPAROUND MOISTURE WILL WORK INTO THE OH VALLEY ON MONDAY...ESPECIALLY IN THE NORTH. HOWEVER...JUST AN INCREASE IN CLOUDS IS EXPECTED. SKY COVER GRIDS FOR LATE SUN NIGHT AND MONDAY WERE UPDATED TO REFLECT THIS. EXTENDED...NOT MUCH CHANCE EXCEPT IN THE LATTER PERIODS AS THE CHANCE FOR PRECIP WAS INSERTED AND SKY COVER INCREASED ON FRI AS AS CLOSED LOW IS EXPECTED TO MOVE THROUGH THE OH AND TN VALLEYS. PELTON
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 100 PM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR PEOPLE IN EASTERN KENTUCKY ALONG AND NORTH OF THE MOUNTAIN PARKWAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR PEOPLE SOUTH OF THE MOUNTAIN PARKWAY. FOR THIS AFTERNOON AND EVENING...LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO ASSOCIATED WITH A LONG-LIVED SUPERCELL IS POSSIBLE TODAY. LATE TONIGHT AND EARLY SUNDAY MORNING...A STRONG SQUALL LINE IS EXPECTED TO MOVE THROUGH CONTAINING LARGE HAIL AND DAMAGING WIND. TORNADOES WILL CONTINUE TO REMAIN A THREAT. THIS IS AN ESPECIALLY DANGEROUS SITUATION. EARLY PREPARATION IS KEY TO SURVIVAL OF SEVERE WEATHER. IF YOU LIVE IN A MOBILE HOME...HAVE A BACKUP PLAN TO MOVE QUICKLY INTO A NEARBY STURDY SHELTER IF A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A LINE OF THUNDERSTORMS IS EXPECTED TO BE MOVING THROUGH EASTERN KENTUCKY AROUND DAYBREAK ON SUNDAY. THE MAIN THREATS FROM THIS LINE OF STORMS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. LARGE HAIL IS ALSO POSSIBLE. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TODAY OR TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. HEINLEIN
The Jackson,KY radar (KJKL), 72 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354678.